Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 57, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 18, 2009, 3:58 AM CDT for Charles Mix County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2009, 3:58 AM CDT (08:58 UTC)
- Expired
- Jun 18, 2009, 4:30 AM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 151 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1523 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 180858
SVRFSD
SDC023-180930-
/O.NEW.KFSD.SV.W.0057.090618T0858Z-090618T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 AM CDT THU JUN 18 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL 430 AM CDT
* AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR LAKE ANDES...AND WAS MOVING NORTHEAST AT 30
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RAVINIA AROUND 405 AM CDT...
WAGNER AROUND 415 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DESTRUCTIVE HAIL...BY
MOVING TO A STRONG SHELTER. A WELL BUILT PERMANENT BUILDING IS
BEST...PREFERABLY TOWARD THE INSIDE OF THE BUILDING AND AWAY FROM
OUTSIDE WALLS AND WINDOWS.
&&
LAT...LON 4333 9852 4324 9827 4317 9823 4308 9820
4304 9853 4308 9859 4307 9864 4309 9870
4318 9877
TIME...MOT...LOC 0858Z 240DEG 25KT 4315 9854
$$
LIEBL1 follow-up statement
000
WWUS53 KFSD 180920
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 AM CDT THU JUN 18 2009
SDC023-180931-
/O.EXP.KFSD.SV.W.0057.000000T0000Z-090618T0930Z/
CHARLES MIX SD-
420 AM CDT THU JUN 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHARLES MIX COUNTY
EXPIRES AT 430 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4333 9852 4324 9827 4317 9823 4308 9820
4304 9853 4308 9859 4307 9864 4309 9870
4318 9877
TIME...MOT...LOC 0921Z 240DEG 25KT 4323 9835
$$
LIEBLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:50 AM CDT, 8 minutes earlier.
Area forecast discussion, Jun 18, 3:50 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 AM CDT THU JUN 18 2009 .DISCUSSION... IN THE NEAR TERM...DEALING WITH YET ANOTHER MCS JUST TO SOUTH OF OUR FA IN CENTRAL AND ERN NEB. GENERAL TREND OF THE STRONGEST PART OF THIS CONVECTION HAS BEEN TO MOVE E OR EVEN A BIT ESE AWAY FM OUR FA...STEERING MORE INTO THE STOUT LLV JET CURRENTLY IN KS. UP HERE IN OUR FA...OUR LLV FLOW IS BECOMING INCREASINGLY CUTOFF FM THE WEST...EVEN AT H85. THEREFORE SHEAR PROFILES ARE WEAK IN THE LOWEST 1.5 KM. STILL...SHRA AND TS IS INCHING NEWD ATTM AND WL CERTAINLY AFFECT THE FAR SRN PARTS OF THE FA EARLY TODAY. ALSO...SCT SHRA AND A FEW TS ALSO ARE INDICATED IN WEST CENTRAL NEB...AND EVEN SOME ISOLD TS/SHRA JUST WEST OF THE BLKHLS. THIS ACTIVITY IS LIKELY ASSOCIATED WITH THE MAIN WAVE. SO WITH THE WEST CENTRAL AND CENTRAL NEB CONVECTION...CANNOT TOTALLY RULE OUT SOME OF THAT DRIFTING A BIT FUTHER NORTH INTO THIS AREA THIS MORNING...THUS CHC OR SCT POPS NORTH OF SIOUX CITY AND STORM LAKE. THEN IN THE LATE MORNING... STUBBORN LLV FRONTOGENESIS HANGS OUT IN THE FAR SRN PART OF OUR FA AHEAD OF THE ADVANCING WAVE. THIS AFTERNOON...THE CRUX OF THE WAVE ENERGY MOVES THRU THIS FA. ELEVATED MU CAPES DO SHOW SOME INSTABILITY IN THE RANGE OF 400 TO 800 J/KG...WITH ALSO SOME INSTABILITY IN THE LIFTED INDICES. SHEAR PROFILES ARE OBVIOUSLY PRETTY WEAK BY THAT POINT...BUT ENOUGH INSTABILITY EXISTS TO WARRANT POPS EXCEPT IN OUR FAR WEST. ALTERED MAX TEMPS LITTLE TODAY...WITH MIXING TO ABOUT H85 MOST LOCATIONS. TONIGHT FINALLY LOOKS QUIET WX WISE. THOUGHT ABOUT SOME LATE NIGHT FOG BUT THE WINDS JUST OFF THE SFC DO STAY NWLY. SO THAT MAY PRECLUDE FOG DEVELOPMENT EXCEPT POSSIBLY IN THE RIVER BOTTOMS. S/W RIDGING THEN MOVES ACROSS THE FA SATURDAY GIVING A PLEASANT SUMMER DAY WITH A LOT OF MID 80S. SAT NIGHT IS BECOMING INCREASINGLY INTERESTING. STRONG S/W ENERGY PER THE NAM/UKMET/ECMWF BEGINS TO MOVE NEWD FM THE SRN ROCKIES ON SATURDAY DAY PERIOD...THEN INTO OUR FA SAT NIGHT. THE GFS HAS NOTHING. NOW THE ECWMF HAS BEEN VERY CONSISTENT THE PAST SEVERAL RUNS AT LEAST IN SHOWING THIS FEATURE...ESP AFFECTING OUR WEST AND NORTH. NOW THE NAM AND UKMET HAS PICKED UP ON IT. LLV JET VEERS TO THE SOUTH AND INCREASES DRAMATICALLY SAT EVENING PROVIDING GREAT SPEED SHEAR IN THIS AREA. AND A JET STREAK IS NOTED TO BE MOVG NEWD FM WRN KS...PLACING THIS FA IN A POTENTIAL LEFT EXIT REGION ENHANCING BROAD SCALE LIFT. DEEP SHEAR BEGINS TO LIFT NEWD AS THE NIGHT PROGRESSES...THEREFORE CHC POPS ARE DEFINITELY WARRANTED ATTM. IF THE GFS COMES AROUND...POPS WL PROBABLY BE RAISED IN FUTURE FCSTS. BUT AT LEAST RIGHT NOW...THE SETUP LOOKS INCREASINGLY WET SAT NIGHT. THIS PROJECTED SYSTEM EXITS THE ERN SECTIONS OF OUR FA SUNDAY MORNING...THEN ENOUGH AFTERNOON INSTABILITY EXISTS WITH SW FLOW ALOFT TO WARRANT SMALL POPS CWA WIDE IN THE AFTERNOON. AFTERNOON CINS ARE VIRTUALLY NON EXISTENT...SO IF WE REALIZE OUR FCST HIGHS OF 85 TO 90...COUPLED WITH AIR ALOFT THAT IS STILL NOT TOO HOT YET... CANNOT RULE OUT SOME ISOLD ACTIVITY. SUNDAY NIGHT...THERE COULD BE ANOTHER WAVE MOVG NEWD...MAINLY AFFECTING OUR WEST AND NRN SECTIONS. FURTHER OUT EARLY NEXT WEEK...GFS AND ECMWF STILL POINT AT BUILDING UPPER HGTS IN THE PLAINS...WITH THE PATTERN AMPLIFIED ACROSS THE CONUS. THIS MEANS THAT MANY AREAS ACROSS THE ERN PARTS OF OUR FA WL BE INCREASINGLY CAPPED OFF...COUPLED WITH LITTLE OR NO FOCUS MECHANISM NEAR THE SFC. THEREFORE ONLY VERY SMALL POPS ARE WARRANTED PRIMARILY ACROSS OUR WEST WITH ANY LITTLE IMPULSE THAT MAY MOVE NEWD FM THE CENTRAL RCKYS. LOOKS PRETTY HOT AND HUMID ON MON AND TUE GIVEN THE LATEST H85 TEMPS AND A PERSISTENTLY MOIST SLY FLOW. TOWARD MID WEEK...STILL LOOKS LIKE WE ARE LOOKING AT INCREASING THUNDERSTORM CHCS SAGGING SWD IN THE TUE NIGHT THRU THURSDAY TIME FRAME. BOTH THE ECMWF AND GFS CONT TO SHOW VIGOROUS UPPER LOW PRES MOVG ACROSS S CENTRAL CANADA. ON THE SOUTH SIDE OF THIS LOW... DISTURBANCES WILL ACT TO FLATTEN THE RIDGE...AND PCPN CHCS WL BE AIDED BY INCREASING LOW LEVEL CONVERGENCE AS A WEAK CDFNT MOVES SEWD MID WEEK. SO IT COULD BE VERY INTERESTING MID WEEK NEXT WEEK. /MJF && .AVIATION... SHOWERS AND THUNDERSTORMS EXPECTED TO SPREAD ACROSS NW IA THIS MORNING IN ASSOCIATION WITH AN UPPER LEVEL WAVE. NOT EXPECTING SEVERE THUNDERSTORMS...BUT HEAVY RAIN AND SMALL HAIL IS POSSIBLE WITH ANY STRONGER STORMS. LESSER CHANCES FOR CONVECTIVE ACTIVITY INTO SW MN AND ERN SD. WILL SEE VFR THROUGH THE TAF PERIOD OTHER THAN WHERE THUNDERSTORMS EXIST. AGAIN WITH THE EXCEPTION OF THUNDERSTORM WINDS...RELATIVELY LIGHT NW WINDS CAN BE EXPECTED BEHIND A COLD FRONT WHICH WILL PUSH EAST OF THE AREA THIS MORNING...THEN VERY LIGHT WINDS TONIGHT AS HIGH PRESSURE SETTLES IN. /LIEBL && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Jun 17, 10:38 AM CDT, 17 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1038 AM CDT WED JUN 17 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1038 AM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... LATE THIS AFTERNOON...ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA...MAINLY NORTHEAST OF A LINE FROM HURON TO WINDOM. IF THESE STORMS DO DEVELOP...THE MAIN THREAT WOULD BE GOLF BALL SIZE HAIL AND WINDS GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE. DURING THE EARLY EVENING...A MORE ORGANIZED AREA OF THUNDERSTORMS IS EXPECTED TO MOVE NORTHEAST OUT OF NEBRASKA. GREATER INSTABILITY IS EXPECTED ACROSS NEBRASKA TODAY...AND AS STORMS DEVELOP...THEY WILL LIKELY BECOME SEVERE. THE GREATEST THREAT FOR TORNADOES WILL BE SOUTH OF INTERSTATE 90 DURING THE EVENING...WITH LARGE HAIL AND DAMAGING WINDS TO THE NORTH. THE STORMS ARE EXPECTED TO CONTINUE TO SPREAD NORTHEAST DURING THE NIGHT WITH HAIL AND STRONG WINDS STILL A POSSIBILITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ON THURSDAY MAY CONTINUE TO FEATURE ISOLATED HAIL PRODUCING STORMS IN THE EARLY MORNING HOURS. AFTER DIMINISHING MIDDAY...ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE LATER THURSDAY INTO THURSDAY NIGHT. ISOLATED SEVERE STORMS WILL BE A THREAT WITH MAINLY LARGE HAIL AND DAMAGING WINDS...AS WELL AS LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM NORTH OF INTERSTATE 90 SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM SOUTH OF INTERSTATE 90 && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 9:12 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union, Yankton | 48 min |
| Jun 17, 10:19 PM CDT | Flash Flood Warning | FSD | Union | 70 min |
| Jun 18, 4:43 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 32 min |
| Jun 18, 5:14 AM CDT | Severe Thunderstorm Warning | FSD | Yankton | 31 min |
| Jun 18, 5:29 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 31 min |
| Jun 18, 5:43 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.